Alert archive / West Virginia / Flash Flood Warnings in 2013

Flash Flood Warning 68, NWS Blacksburg, VA

September 20, 2013Greenbrier County, Summers County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at Sep 20, 2013, 7:47 AM EDT for Greenbrier County, Summers County, West Virginia. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2013, 7:47 AM EDT (11:47 UTC)
Expired
Sep 20, 2013, 10:45 AM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Greenbrier County, WV, Summers County, WV

The radar

The Charleston,WV radar (KRLX), 94 km from the middle of the area, began a volume at 11:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 9:15 AM EDTFLASH FLOOD3 Ne Lawn, WVSTREAM FLOODING OBSERVED IN DAWSON WEST VIRGINIA WHICH IS NEAR EXIT 150 OF INTERSTATE 64. SIX INCHES OF WATER HAS BEEN REPORTED FLOWING OVER GRASSY MEADOWS ROAD.
Sep 20, 9:15 AM EDTHEAVY RAIN 35 Wnw Rupert, WVUPWARDS OF 3 INCHES OF RAIN HAS FALLEN SINCE MIDNIGHT NEAR RAINELLE WEST VIRGINIA. STREET FLOODING AND POOR DRAINAGE FLOODING HAS BEEN OBSERVED IN RAINELLE.
Sep 20, 10:30 AM EDTFLASH FLOOD1 E Rupert, WVUS ROUTE 60 CLOSED DUE TO FLOODING ALL OVER THE HIGHWAY FROM MILE MARKER 1 THROUGH MILE MARKER 15...OR FROM CRAWLEY TO RAINELLE
Sep 20, 10:30 AM EDTFLASH FLOOD1 Nw Rupert, WVTHREE FEET OF WATER FLOWING OVER ROUTE 60 ON THE WEST SIDE OF RUPERT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 88 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 11.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2013-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2013-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

292 
WGUS51 KRNK 201147
FFWRNK
WVC025-089-201445-
/O.NEW.KRNK.FF.W.0068.130920T1147Z-130920T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
747 AM EDT FRI SEP 20 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA...
  SOUTHWESTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 1045 AM EDT

* AT 745 AM EDT...DOPPLER RADAR INDICATED PERSISTENT HEAVY RAIN 
  SHOWERS WITH ISOLATED THUNDERSTORMS MOVING ACROSS THE WARNED AREA. 
  UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN IN THE WARNED AREA 
  AND ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES THROUGH 10 AM CAN 
  BE EXPECTED AS SHOWERS TRACK FROM SOUTHERN NICHOLAS COUNTY TOWARD 
  GREENBRIER AND NORTHERN SUMMERS. FLASH FLOODING IS EXPECTED TO 
  BEGIN SHORTLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. IF
YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN!
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE TOO DEEP
TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. NEVER TRY
TO CROSS A FLOWING STREAM ON FOOT.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3808 8070 3769 8046 3769 8051 3773 8066
      3767 8069 3785 8085 3788 8075 3795 8081
      3798 8077 3802 8080 3803 8083 3806 8080
      3805 8086 3808 8089 3810 8088 3810 8083

$$

RAB
1 follow-up statement
795 
WGUS71 KRNK 201246
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
846 AM EDT FRI SEP 20 2013

WVC025-089-201445-
/O.CON.KRNK.FF.W.0068.000000T0000Z-130920T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUMMERS WV-GREENBRIER WV-
846 AM EDT FRI SEP 20 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM EDT FOR 
NORTHEASTERN SUMMERS AND SOUTHWESTERN GREENBRIER COUNTIES...

AT 842 AM EDT...DOPPLER RADAR INDICATED THAT SHOWERS WITH HEAVY RAIN 
CONTINUE ACROSS THE WARNED AREA. RAINFALL UP TO 2 INCHES HAS ALREADY 
BEEN OBSERVED ACROSS MUCH OF THE WARNED AREA SINCE 7 AM...AND 
ADDITIONAL HEAVY RAINFALL CONTINUES TO TRACK FROM NICHOLAS INTO 
SOUTHERN GREENBRIER...WITH ADDITIONAL RAINFALL OF 1 TO 2 INCHES 
POSSIBLE. FLASH FLOODING WILL BECOMING INCREASINGLY LIKELY IN THESE 
AREAS AS HEAVY RAINFALL CONTINUES TO TRACK ACROSS THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. IF
YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN!
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE TOO DEEP
TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. NEVER TRY
TO CROSS A FLOWING STREAM ON FOOT.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3808 8070 3769 8046 3769 8051 3773 8066
      3767 8069 3785 8085 3788 8075 3795 8081
      3798 8077 3802 8080 3803 8083 3806 8080
      3805 8086 3808 8089 3810 8088 3810 8083

$$

RAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 7:42 AM EDT, 5 minutes earlier.

Area forecast discussion, Sep 20, 7:42 AM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
742 AM EDT FRI SEP 20 2013

.SYNOPSIS...
HIGH PRESSURE MOVES OFFSHORE TODAY ALLOWING A COLD FRONT
TO APPROACH FROM THE WEST. THE BOUNDARY WILL MOVE ACROSS THE
REGION SATURDAY AFTERNOON AND EVENING BEFORE EXITING ON SUNDAY.
HIGH PRESSURE WILL BUILD SOUTH ACROSS THE AREA FROM THE GREAT
LAKES THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 704 AM EDT FRIDAY...

HEAVY RAIN CONTINUES THROUGH GREENBRIER COUNTY HEADING DIRECTLY
INTO ROANOKE ALTHOUGH NOT NEARLY AS HEAVY. EVEN A FEW STRIKES NOW
SHOWING UP IN NW GREENBRIER. THINKING THAT WITH SOME INSOLATION
AND SUBTLE LLVL MIXING...THIS CLUSTER OF SHOWERS WILL BEGIN TO
WANE. POSSIBLE THAT 2 INCHES OF RAIN MAY HAVE FALLEN NEAR
RAINELLE...ALTHOUGH CALLS TO EMERGENCY MANAGERS IN THE COUNTY HAVE
YIELDED NO REPORTS OF WATER PROBLEMS. WILL CONTINUE TO MONITOR.

PREVIOUS DISCUSSION...

MUCH OF THE NIGHT...SHOWERS HAVE BEEN DEVELOPING ALONG A WEAK WARM
FRONT...OR THE DIVIDING LINE BETWEEN THE RESIDUAL WEDGE AND SOMEWHAT
WARMER MORE MOIST AIR JUST TO THE WEST. A COUPLE OF DOWNPOURS MOVED
THROUGH BLACKSBURG...WITH NOW SOME MODERATE TO HEAVY RAIN ACROSS
GREENBRIER COUNTY WHICH COULD PUT DOWN A QUICK INCH OF RAIN IN 30
MINUTES TIME.

ALTHOUGH WINDS WILL BE MORE FROM THE SSE TODAY...THE WEAK WARM FRONT
GETS LEFT BEHIND OVER OUR AREA WITH ISENTROPIC LIFT PRESENT WEST OF
THE BLUE RIDGE FOR MUCH OF THE DAY. THIS SEEMS TO BE THE MECHANISM
FOR WHAT IS CREATING GOOD AGREEMENT BETWEEN THE GFS/NAM/SREF/ECMWF
WITH REGARDS TO AROUND A TENTH OF AN INCH OF RAIN THIS AFTERNOON IN
THE NEW RIVER VALLEY AND SE WV. NOT SEEING MUCH INSTABILITY WITH
SUNSHINE HAVING A HARD TIME BREAKING THROUGH SOLID CLOUDS TO START
THE DAY THIS MORNING. POSSIBLY A FEW STORMS DEVELOP THIS AFTERNOON
ALONG THE DIFFERENTIAL HEATING BOUNDARY WHERE SOME CLEARING MAY
OCCUR THROUGH EXTREME SW VA AND NW NC LATER THIS AFTERNOON.
HOWEVER...WILL LEAVE THUNDER OUT FOR NOW. WITH THE CLOUDS AND RAIN
THIS MORNING KEEPING THE LLVLS MOIST...DID GO A FEW TO SEVERAL
DEGREES BELOW GUIDANCE EVERYWHERE EXCEPT WHERE MORE SUN IS EXPECTED
TO BREAK THROUGH IN THE EXTREME SW. DEPENDING ON CONDITIONS LATER
THIS MORNING...THESE HIGHS MAY NEED TO BE LOWERED ANOTHER FEW
DEGREES.

CLOUDS SHOULD FILL IN QUICKLY TONIGHT...WITH MOIST LLVLS AND A
SLIGHT UPSLOPE COMPONENT AS THE SSE WINDS CONTINUE. ALTHOUGH THE
NAM/GFS HOLD OFF ANY PRECIP WITH THE FRONT UNTIL AFTER 12Z/8A
SATURDAY...CAN'T RULE OUT SOME UPSLOPE SHOWERS/DRIZZLE ALONG THE
SOUTHERN BLUE RIDGE AND NW NC OVERNIGHT.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
AS OF 500 AM EDT FRIDAY...

THE WEATHER PATTERN REMAINS ON TRACK FOR WIDESPREAD RAIN AND A FEW
THUNDERSTORMS SATURDAY AS AN UPPER TROUGH AND ASSOCIATED STRONG COLD
FRONT SWEEP THROUGH THE REGION FROM WEST TO EAST. MODELS REMAIN IN
REASONABLE AGREEMENT WITH RESPECT TO THE STRENGTH AND TIMING OF THE
FRONT WITH THE ECMWF ON THE ORDER OF 6-12 HOURS SLOWER THAN THE GFS.
HAVE LEANED TOWARD THE GFS AS IT HAS BEEN MORE CONSISTENT WITH THIS
WEATHER SYSTEM FROM RUN-TO-RUN THAN THE ECMWF. EXPECT THE PCPN TO BE
EXITING THE EASTERN AREAS AFT 06Z SUN. MAIN CONCERN WITH THE SAT
SYSTEM IS RAINFALL AS THERE IS SOME TROPICAL CONNECTION TO THE
REMNANTS OF INGRID OR PACIFIC HURRICANE MANUAL. THUS...WIDESPREAD 1
TO 2 INCH AMOUNTS ARE EXPECTED...WITH ISOLATED LOCATIONS SEEING OVER
2 INCHES. GIVEN THAT MORE RAINFALL IS ANTICIPATED FRIDAY THAN
EARLIER EXPECTED...WE WILL NEED TO KEEP AN EYE ON RAINFALL AMOUNTS.
HOWEVER...IT HAS BEEN QUITE DRY ACROSS THE CWA THIS MONTH SO
FAR...SO FEEL EXPECTED RAINFALL CAN BE HANDLED WITHOUT ANY
SIGNIFICANT PROBLEMS...ALTHOUGH THERE MAY BE LOCALIZED AREAS OF
MINOR FLOODING. WITH RESPECT TO THUNDERSTORM POTENTIAL...THIS
APPEARS MINIMAL TO ME. INSTABILITY IS NEAR ZERO...AND EVEN LESS THAN
PRE-FRONTAL CONDITIONS TODAY. FOR NOW...HAVE ONLY INCLUDED ISOLATED
TSRA IN THE GRIDS. SPC HAS OUTLOOKED MUCH OF THE CWA EAST OF THE
ALLEGHANYS FOR A 5 PERCENT RISK OF SEVERE FOR WIND AND HAIL. THIS
APPEARS VERY CONDITIONAL TO ME THAT ANY INSOLATION WOULD BE RECEIVED
FOR AREAS ACROSS THE PIEDMONT...WHICH APPEARS HIGHLY UNLIKELY. NO
PLANS TO MENTION ANY SEVERE IN THE ZONES AT THIS TIME.

BEYOND SAT...THE GFS/ECMWF HAVE FINALLY COME INTO EXCELLENT
AGREEMENT REGARDING ANY SUBSEQUENT SOUTHEAST U.S. UPPER CUTOFF OR
SFC LOW PRESSURE DEVELOPMENT AS WELL AS ANY POSSIBLE TROPICAL
CONNECTION. THE BOTTOMLINE IS THAT THERE APPEARS TO BE NONE AT THIS
POINT...SO HAVE GONE WITH A DRY FORECAST FOR THE REMAINDER OF THE
SHORT TERM.

TEMPERATURES SATURDAY WILL SHOW LITTLE DIURNAL VARIATION WITH
EXTENSIVE CLOUDS AND PCPN. WESTERN AREAS SHOULD REMAIN IN THE 60S
WITH HIGHS IN THE LOW TO MID 70S ACROSS THE PIEDMONT. HAVE UNDERCUT
MOS GUIDANCE...ESPECIALLY IN THE EAST...WHERE IT WAS TOO WARM
SHOWING HIGHS NEAR 80. MUCH COOLER CONDITIONS CAN BE EXPECTED SUN-
MON AS A POCKET OF +2C TO +4C 850MB TEMPS SWINGS THROUGH THE BASE OF
THE UPPER TROUGH NEARING GREENBRIER COUNTY. THIS SHOULD YIELD LOWS
WELL DOWN INTO THE 40S WITH HIGHS ONLY REACHING THE 50S IN THE
HIGHER ELEVATIONS OF THE MOUNTAINS WITH 60S WEST AND 70S EAST
OTHERWISE. UPSLOPE CLOUDS AND -SHRA MAY LINGER ACROSS NW GREENBRIER
INTO SUN...BUT SHOULD END SUN NIGHT/EARLY MON AS SFC WINDS BECOME
NE.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 500 AM EDT FRIDAY...

ECMWF/GFS IN GOOD AGREEMENT TODAY WITH RESPECT TO THE EXTENDED
PERIODS. HOWEVER...SIGNIFICANT CHANGES NOTED FROM PREVIOUS DAYS
RUNS. THERE REMAINS THE POTENTIAL FOR LOW PRESSURE...BOTH ALOFT AND
AT THE SFC...TO RIDE ALONG THE GULF COASTAL STATES IN THE TUE-
THU PERIOD. IN GENERAL...AT THIS POINT...THE MODELS KEEP ANY
ASSOCIATED PCPN SOUTH OF OUR CWA...BUT IT DOES COME CLOSE TO OUR
NC COUNTIES DURING THIS TIME FRAME...ESPECIALLY LATE TUE-WED.
THERE ALSO REMAINS GOOD POTENTIAL FOR TROPICAL MOISTURE...MAINLY
IN THE FORM OF A POSSIBLE FUTURE JERRY...TO BE EMBEDDED WITHIN
THIS OVERALL WEATHER PATTERN...AS MOST OF THE MODELS SHOW LOW
PRESSURE EMANATING IN THE WESTERN GULF RIDING ALONG THE GULF COAST
THROUGH THE PERIOD. FOR NOW AT LEAST...HAVE MAINTAINED A MOSTLY
DRY FORECAST THROUGH THE PERIOD. AT ANY RATE...AFTER WED...IT
APPEARS HIGH PRESSURE ALOFT WILL AMPLIFY THROUGH THE EASTERN U.S.
IN RESPONSE TO A DEEPENING TROUGH IN THE WESTERN U.S. 850MB TEMPS
TOWARD THE LATER HALF OF THE WEEK RISE INTO THE +16C RANGE...WHICH
SHOULD ALLOW MAX TEMPS TO RISE INTO THE 80S PIEDMONT AND 70S
MOUNTAINS...ABOVE NORMAL FOR LATE SEPTEMBER. MINS WILL BE NEAR
NORMAL AT THE BEGINNING OF THE PERIOD WITH 40S WEST AND 50S
EAST...BUT WILL ALSO CREEP ABOVE NORMAL BY THE END OF THE WEEK.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
AS OF 730 AM EDT FRIDAY...

HEAVY RAIN CONTINUES AT KLWB AND JUST TO THE SOUTH THIS MORNING.
THERE STILL COULD BE SOME IFR OR PERHAPS BRIEF LIFR RESTRICTIONS
OVER THE NEXT FEW HOURS. THINKING THAT INCREASED MIXING THIS
MORNING WITH INSOLATION WILL HELP TO BREAK THESE SHOWERS APART AND
CONDS WILL IMPROVE TO MVFR BY MID MORNING. ALTHOUGH IN A WEAKENED
FORM...SOME OF THESE SHOWERS ARE APPROACHING KROA AND COULD
BRIEFLY REDUCE THAT TERMINAL TO IFR OVER THE NEXT FEW HOURS.
ELSEWHERE CONDS AT ALL TERMINALS SHOULD IMPROVE TO MVFR BY LATE
MORNING.

WITH THE SUBTLE WARM FRONT REMAINING OVER PART OF THE REGION FOR
THE REST OF THE DAY...EXPECTING SHOWERS TO REFORM THIS AFTERNOON
WITH PERHAPS ISOLATED THUNDERSTORMS. NOT ENOUGH CONFIDENCE TO
PLACE IN THE TAFS ATTM. THESE COULD LEAD TO SOME MVFR CONDITIONS.
ANY SHOWERS THAT DEVELOP THIS AFTERNOON ARE EPXECTED TO DIE OFF
QUICKLY BY THIS EVENING.

MOISTURE INCREASING AND A SOUTHERLY WIND WILL PROVIDE ENOUGH OF AN
UPSLOPE COMPONENT FRIDAY NIGHT FOR MORE LOW CLOUDS AND FOG. THERE
ALSO COULD BE SOME LIGHT SHOWERS/DRIZZLE/FOG GENERATED ACROSS NW
NC AND SW VA BEFORE A COLD FRONT ARRIVES ON SATURDAY WITH WIDESPREAD
SHRA/TSRA ACROSS THE REGION. SOME BRIEF IFR WITH MVFR CONDS ARE
POSSIBLE UNDER THE HEAVIER SHOWERS SATURDAY AFTERNOON. SHOWERS
QUICKLY MOVE OUT SATURDAY WITH A DRIER BUT MORE CLOUDY AND COOL
REGIME FOR NEXT WEEK WITH NIGHTLY FOG AT THE TYPICAL SITES.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM
NEAR TERM...KM
SHORT TERM...RAB
LONG TERM...JH/RAB
AVIATION...DS/KM
Hazardous weather outlook, Sep 20, 5:05 AM EDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
505 AM EDT FRI SEP 20 2013

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-211000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
505 AM EDT FRI SEP 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS ARE EXPECTED TODAY...SOME WITH
LOCALLY HEAVY RAINFALL. AN ISOLATED THUNDERSTORM CANNOT BE RULED
OUT. ISOLATED LOCATIONS COULD RECEIVE OVER AN INCH OF RAIN.
HOWEVER...OVERALL THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION SATURDAY
ACCOMPANIED BY NUMEROUS SHOWERS AND A FEW THUNDERSTORMS. LOCALLY
HEAVY RAINFALL IS POSSIBLE. ON AVERAGE...RAINFALL AMOUNTS OF 1 TO
1.5 INCHES WILL BE COMMON...WITH ISOLATED LOCATIONS RECEIVING UP
TO 2 INCHES OF RAINFALL. HAZARDOUS WEATHER IS NOT EXPECTED FOR THE
PERIOD SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RAB

In the hours before

Special weather statement, Sep 20, 4:59 AM EDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 AM EDT FRI SEP 20 2013

WVZ045-201000-
GREENBRIER WV-
459 AM EDT FRI SEP 20 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 600 AM EDT

* AT 457 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF MODERATE TO HEAVY RAINFALL MOVING INTO WESTERN AND
  SOUTHERN GREENBRIER COUNTY...GENERALLY SOUTH OF A LINE FROM
  QUINWOOD...TO WILLIAMSBURG...MOVING SOUTHEAST AT 15 MPH.

* RAINFALL AMOUNTS OF 1 TO 1.5 INCHES WILL BE POSSIBLE ACROSS
  WESTERN AND SOUTHERN GREENBRIER COUNTY THROUGH 6 AM EDT. WATER
  WILL POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
  STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  RUPERT...
  ASBURY...
  RAINELLE...
  BINGHAM...
  AND ANJEAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3794 8038 3772 8062 3787 8078 3787 8076
      3795 8081 3798 8077 3802 8080 3803 8083
      3806 8081 3805 8086 3807 8088 3810 8081
      3808 8071 3818 8055
TIME...MOT...LOC 0854Z 344DEG 12KT 3802 8065

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 4:59 AM EDTSpecial Weather StatementRNKGreenbrier61 min
Sep 20, 6:31 AM EDTAreal Flood AdvisoryRNKGreenbrier119 min
Sep 20, 8:13 AM EDTAreal Flood AdvisoryRNKMonroe2 hr
Sep 20, 8:57 AM EDTAreal Flood AdvisoryRNKGreenbrier2 hr
Sep 20, 9:38 AM EDTFlash Flood WarningRNKGreenbrier, Monroe, Summers3 hr
Sep 20, 12:29 PM EDTAreal Flood WarningRNKGreenbrier, Monroe, Summers6 hr
Sep 20, 3:04 PM EDTFlash Flood WatchRNKSummers24 hr

Nearby

Flash Flood Warnings in West Virginia, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.